Alert archive / Kansas / Special Weather Statements in 2016

Special Weather Statement, NWS Wichita, KS

August 6, 2016Sumner County, Kansas

NWS Wichita, KS issued this special weather statement at Aug 6, 2016, 3:43 AM CDT for Sumner County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2016, 3:43 AM CDT (08:43 UTC)
Expired
Aug 6, 2016, 4:45 AM CDT
In force
62 min
Issued by
NWS Wichita, KS

County Sumner County, KS

The radar

The Wichita radar (KICT), 58 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 8.7 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2016-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1867 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2016-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1867 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
2055 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

838 
WWUS83 KICT 060843
SPSICT

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
343 AM CDT SAT AUG 6 2016
 
KSZ092-060945-
SUMNER KS-
343 AM CDT SAT AUG 6 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SUMNER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 445 AM CDT

* AT 339 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM WITH LOCALLY HEAVY RAINFALL NEAR
  SOUTH HAVEN... OR 9 MILES NORTHEAST OF CALDWELL...MOVING EAST AT
  20 MPH.

WIND GUSTS UP TO 50 MPH AND TORRENTIAL RAINFALL RATES ARE LIKELY
WITH THIS STORM. 

* LOCATIONS IMPACTED INCLUDE...
  WELLINGTON...CALDWELL...OXFORD...ARGONIA...SOUTH HAVEN...
  GEUDA SPRINGS...MAYFIELD...MILAN...HUNNEWELL AND PERTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3700 9771 3736 9780 3730 9715 3700 9715
TIME...MOT...LOC 0842Z 283DEG 17KT 3709 9745 

$$

CARUSO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 6, 2:55 AM CDT, 48 minutes earlier.

Area forecast discussion, Aug 6, 2:55 AM CDT, 48 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
255 AM CDT SAT AUG 6 2016

.SHORT TERM...(Today through Monday night)
Issued at 253 AM CDT Sat Aug 6 2016

The mid/upper ridge remains firmly in place across the Southern
Plains while the Forecast Area remains on the southern fringe of the
prevailing westerlies. A couple of clusters of storms developed north
of the sfc front which was draped across northern OK early this
morning. Storms will likely linger through at least the morning
hours across southern KS resulting in limited insolation and another
day of below normal temperatures across much of the area. The column
remains moist with PWATs greater than 2" and layer warm cloud depths
exceeding 4000 meters which should support efficient rain
production. The sfc front is progged to remain south of the area
this afternoon and we should see a break in the precipitation as we
remain within a stable post-frontal regime during the afternoon
hours.

Deep moist convection developing over the Central High Plains late
this afternoon and evening may move into central KS this evening and
tonight and there is some concern that nocturnal storms could
propagate SSE in the instability axis toward south central KS with
with continued mid-lvl WAA/moisture transport and raised pops
slightly across the area.

Sunday...The effective front is progged to lift north into southern
KS on Sunday. This warm frontal segment may provide a focus for deep
moist convection across south central KS on Sunday afternoon and
evening while other storms may develop along the I-70 corridor.
Temperatures will begin to rise, returning to more seasonable values
in the low to mid 90s over southern KS while highs remain well below
normal across central KS.

Monday...showers may linger into the morning hours again on Monday
but much of the afternoon should see dry weather conditions. There
remains uncertainty in where the frontal boundary will reside and
maintained low pops Mon night across southern KS.

.LONG TERM...(Tuesday through Friday)
Issued at 253 AM CDT Sat Aug 6 2016

Hot and humid conditions will persist into much of next week
before a shortwave trough helps to break down the mid/upper ridge
late in the week and into the weekend. Maintained low pops through
much of the period as more subtle shortwave troughs impact the
area but higher probabilities for precipitation may arrive toward
the end of the week as another cold front approaches.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1147 PM CDT Fri Aug 5 2016

Main focus once again is convective timing. Models continue to
struggle with the weak forcing pattern. Still expect storms to
develop or move into the area between 0900-1200 UTC as 850MB
boundary edges north. Models also suggest MVFR ceilings will
develop along/north of surface boundary late tonight and persist
well into Saturday. Timing for the end of convection and MVFR to
VFR transition quite uncertain given weak forcing. -Howerton

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    84  71  90  72 /  50  50  40  60
Hutchinson      84  69  89  70 /  30  70  40  60
Newton          80  69  85  71 /  30  70  40  60
ElDorado        82  69  86  71 /  50  50  40  60
Winfield-KWLD   84  72  92  73 /  60  30  40  40
Russell         79  66  82  67 /  30  70  40  50
Great Bend      80  68  84  68 /  30  70  40  40
Salina          83  68  85  69 /  30  70  40  60
McPherson       83  68  88  70 /  30  70  40  60
Coffeyville     84  72  93  73 /  60  30  30  40
Chanute         81  69  87  72 /  50  30  30  40
Iola            83  69  86  71 /  40  30  40  40
Parsons-KPPF    83  71  89  73 /  60  30  30  40

&&

.ICT Watches/Warnings/Advisories...
None.
&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...PJH
Hazardous weather outlook, Aug 6, 2:22 AM CDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
222 AM CDT SAT AUG 6 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-070730-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
222 AM CDT SAT AUG 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

CLUSTERS OF THUNDERSTORMS WILL AFFECT SOUTH CENTRAL AND SOUTHEAST
KANSAS OVERNIGHT. STRONG STORMS WILL BE POSSIBLE WITH THE MAIN
THREATS OF LOCALLY INTENSE RAINFALL RATES, PONDING OF WATER, AND
WIND GUSTS UP TO 50 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PERIODIC CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH THE
WEEKEND ACROSS MUCH OF THE AREA. A FEW STRONG STORMS WITH HEAVY
RAIN WILL BE POSSIBLE.

HEAT INDICES WILL HOVER AROUND 100 DEGREES ACROSS PARTS OF
SOUTHEAST AND SOUTH CENTRAL KANSAS OVER THE WEEKEND, MAINLY NEAR
THE OKLAHOMA BORDER.

CHANCES FOR THUNDERSTORMS MAY DIMINISH EARLY NEXT WEEK BEFORE
PERIODIC CHANCES RETURN ACROSS MUCH OF THE AREA. HEAT INDICES
WILL ALSO HOVER JUST ABOVE 100 DEGREES ACROSS MUCH OF THE AREA
DURING THE AFTERNOON HOURS NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Special weather statement, Aug 6, 1:52 AM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
152 AM CDT SAT AUG 6 2016

KSZ092-060730-
SUMNER KS-
152 AM CDT SAT AUG 6 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 230 AM CDT

* AT 149 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM WITH LOCALLY HEAVY RAINFALL OVER
  SOUTH HAVEN... OR 11 MILES EAST OF CALDWELL...MOVING EAST AT 15
  MPH.

WIND GUSTS UP TO 50 MPH AND BRIEF HEAVY RAINFALL ARE POSSIBLE WITH
THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  SOUTH HAVEN...GEUDA SPRINGS AND HUNNEWELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3715 9751 3717 9715 3700 9715 3700 9752
TIME...MOT...LOC 0651Z 262DEG 15KT 3701 9740

CARUSO
Special weather statement, Aug 6, 2:42 AM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
242 AM CDT SAT AUG 6 2016

KSZ092-060845-
SUMNER KS-
242 AM CDT SAT AUG 6 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 345 AM CDT

* AT 240 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM WITH LOCALLY HEAVY RAINFALL NEAR CALDWELL...
  MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH AND TORRENTIAL RAINFALL RATES WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WELLINGTON...CALDWELL...OXFORD...SOUTH HAVEN...GEUDA SPRINGS...
  MAYFIELD...MILAN...HUNNEWELL AND PERTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3700 9778 3726 9775 3730 9715 3700 9715
TIME...MOT...LOC 0741Z 255DEG 15KT 3708 9761

CARUSO
Special weather statement, Aug 6, 3:43 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
343 AM CDT SAT AUG 6 2016

KSZ092-060945-
SUMNER KS-
343 AM CDT SAT AUG 6 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SUMNER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 445 AM CDT

* AT 339 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM WITH LOCALLY HEAVY RAINFALL NEAR
  SOUTH HAVEN... OR 9 MILES NORTHEAST OF CALDWELL...MOVING EAST AT
  20 MPH.

WIND GUSTS UP TO 50 MPH AND TORRENTIAL RAINFALL RATES ARE LIKELY
WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WELLINGTON...CALDWELL...OXFORD...ARGONIA...SOUTH HAVEN...
  GEUDA SPRINGS...MAYFIELD...MILAN...HUNNEWELL AND PERTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3700 9771 3736 9780 3730 9715 3700 9715
TIME...MOT...LOC 0842Z 283DEG 17KT 3709 9745

CARUSO

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 1:52 AM CDTSpecial Weather StatementICTSumner38 min
Aug 6, 2:42 AM CDTSpecial Weather StatementICTSumner63 min
Aug 6, 3:56 AM CDTAreal Flood WarningICTSumner8 hr
Aug 6, 6:10 AM CDTSpecial Weather StatementICTSedgwick, Sumner65 min
Aug 6, 6:40 AM CDTAreal Flood WarningICTSedgwick, Sumner5 hr
Aug 6, 6:51 AM CDTSevere Thunderstorm WarningICTButler, Cowley, Sedgwick, Sumner37 min
Aug 6, 10:08 AM CDTAreal Flood WarningICTAllen, Neosho8 hr

Nearby

Special Weather Statements in Kansas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.